Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 4, NWS Midland/Odessa, TX

March 26, 2018Reagan County, Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 26, 2018, 8:43 PM CDT for Reagan County, Upton County, Texas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 26, 2018, 8:43 PM CDT (01:43 UTC)
Expired
Mar 26, 2018, 9:45 PM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Reagan County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 74 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 9:05 PM CDTHAIL 115 Ne Rankin, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 2:56 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -222 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
2214 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-222 m²/s²
0-3 km storm-relative helicity
-153 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

356 
WUUS54 KMAF 270143
SVRMAF
TXC383-461-270245-
/O.NEW.KMAF.SV.W.0004.180327T0143Z-180327T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
843 PM CDT MON MAR 26 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  West central Reagan County in western Texas...
  East central Upton County in western Texas...

* Until 945 PM CDT

* At 842 PM CDT, a severe thunderstorm was located near Rankin,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  west central Reagan and east central Upton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3124 10205 3135 10210 3158 10177 3143 10157
      3124 10155
TIME...MOT...LOC 0142Z 251DEG 23KT 3132 10199 

HAIL...1.00IN
WIND...60MPH
 
$$

49
1 follow-up statement
843 
WWUS54 KMAF 270201
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
901 PM CDT MON MAR 26 2018

TXC383-461-270245-
/O.CON.KMAF.SV.W.0004.000000T0000Z-180327T0245Z/
Reagan TX-Upton TX-
901 PM CDT MON MAR 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR WEST CENTRAL REAGAN AND EAST CENTRAL UPTON COUNTIES...

At 901 PM CDT, a severe thunderstorm was located 9 miles northwest of
Texon, or 10 miles northeast of Rankin, moving east at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of west
central Reagan and east central Upton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3124 10188 3145 10196 3158 10177 3143 10157
      3124 10155
TIME...MOT...LOC 0201Z 265DEG 29KT 3132 10180 

HAIL...1.75IN
WIND...60MPH
 
$$

49

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 6:25 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Mar 26, 6:25 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
625 PM CDT Mon Mar 26 2018

.DISCUSSION...

&&

.AVIATION...
Most TAF locations should be W/SW wind this evening except for
MAF.  Dryline sitting just west of MAF and not expecting it to
return east so looking for SE wind to continue there. Additional
storm development near MAF possible this evening.

&&

.PREV DISCUSSION... /issued 305 PM CDT Mon Mar 26 2018/

UPDATE...
Severe Thunderstorm Watch.

DISCUSSION...
Have updated forecast for new Severe Thunderstorm Watch in effect
until 2am. Severe storms will be possible this afternoon and
tonight over the Eastern Permian Basin and Lower Trans Pecos.

PREV DISCUSSION... /issued 148 PM CDT Mon Mar 26 2018/

DISCUSSION...
Upper trough coming in from the west will slowly progress east
the next couple of days.  This trough will develop a closed low over
AZ early tomorrow before crossing the region Wednesday... this will
be a favorable pattern for rain.  After that upper ridge builds in
with warmer and drier conditions.

Have extensive cloud cover over much of the area today that has kept
temperatures down.  Still have good low level moisture over the east
with dewpts into the 60s but a dryline separates it from much drier
air west with dewpts only in the 30s.  Temps closer to normal this
afternoon and Tuesday in the 70s with even cooler conditions
Wednesday. A cold front will move through the area late Tues/early
Wednesday with cooler temperatures the next day.  Highs generally in
the 70s continue through Friday.

SW flow aloft will bring a series of shortwaves across the area...
add in a 300mb jet... decent moisture... a dryline and an
approaching cold front and conditions look good for storms to over
the next few days.  Will have storm chances for the rest of the
afternoon and this evening mainly east along a dryline. Some of
these storms could be strong to severe and a watch is in effect...
however expect a better chance for severe wx east of the CWA. As
far as this area Tuesday night looks like the best chance for rain
along the front... especially for the Permian Basin. Have bumped
up pops a little over the east each period... will highlight
threats in HWO. After Wednesday dry conditions return.

FIRE WEATHER...
Extensive cloud cover today keeping fire weather threat low for
most of the region. However a Fire Danger Statement remains in
effect for the potential for critical RH in Presidio county and
the Big Bend, where less cloud cover and above- normal temps are
anticipated. 20-ft winds in the 10 to 20 mph range.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     56  74  47  66 /  60  50  70  30
Carlsbad                       48  73  43  70 /  20  20  20  10
Dryden                         61  81  54  80 /  40  30  40  10
Fort Stockton                  56  77  48  72 /  40  30  30  10
Guadalupe Pass                 45  64  42  62 /  20  10  10  10
Hobbs                          48  70  41  64 /  30  30  40  20
Marfa                          41  74  36  66 /  20  10  10  10
Midland Intl Airport           55  75  46  68 /  50  40  60  20
Odessa                         52  73  45  69 /  50  40  50  20
Wink                           52  77  45  72 /  40  30  40  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Mar 26, 3:24 PM CDT, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
324 PM CDT Mon Mar 26 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-272030-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
324 PM CDT Mon Mar 26 2018 /224 PM MDT Mon Mar 26 2018/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms will be possible this afternoon and tonight, mainly
over the Western Low Rolling Plains, Permian Basin, and lower Trans
Pecos. Any storms that do develop will be accompanied by frequent
lightning and brief rainfall. Some storms may be severe, mainly
along and east of a Snyder to McCamey line, with large hail and
damaging winds possible. Severe Thunderstorm Watches are in effect
through this evening for the eastern Permian Basin and lower Trans
Pecos.

Near-critical fire weather conditions are expected through this
evening over portions of Presidio County and the Big Bend area.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Thunderstorms will be possible Tuesday, mainly over the Western Low
Rolling Plains, Permian Basin, and lower Trans Pecos. Any storms
that do develop will be accompanied by frequent lightning and brief
rainfall. A few storms could be strong to severe, mainly over the
Permian Basin and lower Trans Pecos, with large hail and damaging
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, Mar 26, 7:00 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
700 PM CDT MON MAR 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             7 SSE COLORADO CITY     32.31N 100.81W
03/26/2018  E1.00 INCH       Mitchell           TX   PUBLIC

            LASTED UNTIL 631 PM. LIGHT IMPACT DENTING ON STEEL
            ROOFING, NO BROKEN WINDOWS.

&&

DH
Special weather statement, Mar 26, 7:22 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
722 PM CDT MON MAR 26 2018

TXZ068-069-270100-
Crane TX-Upton TX-
722 PM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CRANE AND
SOUTHWESTERN UPTON COUNTIES UNTIL 800 PM CDT...

At 721 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Girvin, or 10 miles northwest of McCamey, moving
northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
King Mountain and highway 385 south of Crane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 200 AM CDT for
western and southwestern Texas.

LAT...LON 3116 10219 3112 10242 3114 10243 3119 10243
      3122 10245 3138 10227
TIME...MOT...LOC 0021Z 230DEG 28KT 3120 10238

49
Local storm report, Mar 26, 7:28 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
728 PM CDT MON MAR 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             GARDEN CITY             31.87N 101.48W
03/26/2018  E1.75 INCH       GLASSCOCK          TX   COUNTY OFFICIAL

            QUARTER TO SOME GOLF BALL SIZE.

&&

DH
Local storm report, Mar 26, 7:30 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
730 PM CDT MON MAR 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             9 S LORAINE             32.28N 100.71W
03/26/2018  E2.75 INCH       Mitchell           TX   PUBLIC

&&

DH
Special weather statement, Mar 26, 7:58 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
758 PM CDT MON MAR 26 2018

TXZ061-062-069-270145-
Midland TX-Ector TX-Upton TX-
758 PM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ECTOR...SOUTHWESTERN
MIDLAND AND NORTHWESTERN UPTON COUNTIES UNTIL 845 PM CDT...

At 757 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Crane, moving north at 45 mph.

Nickel size hail, very heavy rain and wind gusts of 50 to 55 mph
will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Ector...southwestern Midland and northwestern Upton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.

&&

A severe thunderstorm watch remains in effect until 200 AM CDT for
western Texas.

LAT...LON 3146 10209 3148 10229 3171 10233 3178 10208
      3170 10184
TIME...MOT...LOC 0057Z 184DEG 40KT 3155 10219

49
Special weather statement, Mar 26, 8:32 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
832 PM CDT MON MAR 26 2018

TXZ069-270215-
Upton TX-
832 PM CDT MON MAR 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UPTON COUNTY UNTIL
915 PM CDT...

At 831 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Rankin, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Rankin and rural areas north of Rankin on Highway 329.

A severe thunderstorm watch remains in effect until 200 AM CDT for
western Texas.

LAT...LON 3112 10178 3119 10217 3133 10217 3139 10178
      3135 10177
TIME...MOT...LOC 0131Z 251DEG 23KT 3125 10208

49

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 7:22 PM CDTSpecial Weather StatementMAFCrane38 min
Mar 26, 7:28 PM CDTSevere Thunderstorm WarningMAFCrane, Upton62 min
Mar 26, 7:58 PM CDTSpecial Weather StatementMAFMidland47 min
Mar 26, 8:32 PM CDTSpecial Weather StatementMAFUpton43 min
Mar 26, 9:34 PM CDTSpecial Weather StatementMAFReagan41 min
Mar 26, 9:45 PM CDTSevere Thunderstorm WarningMAFReagan60 min
Mar 26, 9:54 PM CDTSpecial Weather StatementMAFReagan51 min
Mar 27, 12:29 AM CDTSpecial Weather StatementMAFTerrell61 min
Mar 27, 12:39 AM CDTSevere Thunderstorm WarningMAFPecos, Terrell23 min
Mar 27, 5:17 PM CDTAreal Flood AdvisoryMAFGaines118 min
Mar 27, 5:19 PM CDTSpecial Weather StatementMAFLoving41 min
Mar 27, 5:47 PM CDTAreal Flood AdvisoryMAFGaines118 min
Mar 27, 6:08 PM CDTSpecial Weather StatementMAFGaines52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.